A nurse is assessing a 6-month-old infant who received routine immunizations 2 hours ago. Which assessment finding requires immediate intervention?
1Stridor and difficulty breathing with facial swelling✓ 정답
2Low-grade fever of 100.2°F (37.9°C) and fussiness
3Redness and swelling at the injection site
4Decreased appetite and mild irritability
해설
Stridor and difficulty breathing with facial swelling indicate anaphylaxis, a life-threatening allergic reaction requiring immediate emergency intervention. Other options represent mild post-vaccination reactions that do not require urgent action.
The correct answer is Stridor and difficulty breathing with facial swelling. This cluster of symptoms represents a classic presentation of anaphylaxis, a severe, life-threatening systemic allergic reaction. According to the International Consensus (ICON) on allergic reactions to vaccines, while allergic reactions to vaccines occur very rarely, they can be life-threatening and require immediate recognition and management [1].
The physiological mechanism involves IgE-mediated mast cell and basophil degranulation, releasing histamine, leukotrienes, and other vasoactive mediators. This causes bronchoconstriction (manifesting as stridor and respiratory distress), increased vascular permeability (leading to angioedema and facial swelling), and vasodilation. In an infant, airway compromise can progress rapidly due to a smaller airway diameter and higher baseline oxygen consumption, making immediate intervention critical to prevent respiratory arrest.
Incorrect Options Rationale
Option 2: Low-grade fever of 100.2°F (37.9°C) and fussiness. This is an expected, non-serious adverse event following immunization. Fever represents the body's normal inflammatory response to vaccine antigens, driven by endogenous pyrogens like interleukin-1 and prostaglandin E2. While uncomfortable, it is self-limiting and managed supportively with antipyretics and comfort measures, not an emergency.
Option 3: Redness and swelling at the injection site. This is a localized inflammatory reaction, a common and anticipated response indicating the innate immune system is processing the vaccine. Local vasodilation and recruitment of immune cells to the injection site cause these symptoms. This finding requires monitoring and comfort measures, such as a cool compress, but does not indicate a systemic or life-threatening event.
NCLEX Clinical Reasoning
When prioritizing care, the nurse must rapidly differentiate between a common, benign vaccine reaction and a true medical emergency. The ICON consensus highlights that anaphylaxis, though rare, is the most critical adverse event to identify post-vaccination [1]. The NCLEX-RN exam tests the ability to apply the Airway-Breathing-Circulation (ABC) framework. Stridor and difficulty breathing signal an immediate airway threat, placing this patient at the highest acuity level. A low-grade fever, local site reaction, or mild behavioral change does not compromise the airway, breathing, or circulation and can be addressed after the emergency is ruled out. All vaccine providers must be prepared to recognize anaphylaxis and administer intramuscular epinephrine without delay.
References (research sources)
[1]
International Consensus (ICON): allergic reactions to vaccines.GuidelineDreskin SC, Halsey NA, Kelso JM, Wood RA, Hummell DS, Edwards KM, Caubet JC, Engler RJ, Gold MS, Ponvert C, Demoly P, Sanchez-Borges M, Muraro A, Li JT, Rottem M, Rosenwasser LJ. (2016) · DOI: 10.1186/s40413-016-0120-5
Clinical Practice Guide: Post-Immunization Anaphylaxis in Infants
Anaphylaxis following routine immunization is rare but potentially fatal. Immediate recognition and management are critical, especially in infants with smaller airways.
Gastrointestinal: Vomiting, diarrhea (less common in infants).
Immediate Nursing Actions
Activate emergency response system and ensure airway, breathing, and circulation (ABC) assessment.
Administer intramuscular epinephrine (0.01 mg/kg of 1:1000 solution, max 0.3 mg) into the anterolateral thigh immediately. This is the first-line treatment.
Position the infant supine with lower extremities elevated unless respiratory distress requires upright positioning.
Provide high-flow oxygen and prepare for potential bag-mask ventilation or advanced airway management.
Establish IV access for fluid resuscitation (normal saline 20 mL/kg bolus) if hypotensive.
Expected post-vaccination reactions include low-grade fever, localized injection site pain/redness/swelling, mild fussiness, and decreased appetite. These are self-limiting and managed with supportive care. Anaphylaxis is distinguished by its rapid onset (usually within minutes to hours), respiratory compromise, and multi-system involvement.
Follow-Up and Documentation
Document the time of symptom onset, vaccine administered, lot number, and all interventions.
Report the event to the Vaccine Adverse Event Reporting System (VAERS).
Arrange for allergy consultation before subsequent immunizations to determine safe alternatives.
Anaphylaxis — A severe, life-threatening systemic hypersensitivity reaction involving IgE-mediated mast cell degranulation, causing bronchoconstriction, angioedema, and vasodilation.
Stridor — A high-pitched, harsh respiratory sound indicating upper airway obstruction or narrowing, a critical sign in pediatric respiratory distress.
Angioedema — Rapid swelling of the deeper layers of skin and mucous membranes, often involving the face and airway, caused by increased vascular permeability.